Texas, 2009

Damaging Wind in Texas, July 1, 2009

July 1, 2009 · NWS FWD · 1 event in 1 county or zone

A thunderstorm rapidly developed and collapsed, producing damaging winds in and around Muenster. Several heavy items including a creep feeder were moved approximately half a mile.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A thunderstorm rapidly developed and collapsed, producing damaging winds in and around Muenster. Several heavy items including a creep feeder were moved approximately half a mile. The pattern of damage suggests a possible downburst occurred in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 1, 5:10 PM CST, 20 minutes earlier.

Area forecast discussion, Jul 1, 5:10 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
610 PM CDT WED JUL 1 2009

.AVIATION...
/00Z TAFS/

ISOLATED CONVECTION CONTINUES TO DISSIPATE. SHEAR REMAINS VERY
WEAK...AND ACTIVITY WILL BE GONE BY NIGHTFALL. WIND DIRECTION WILL
FAVOR SW DIRECTION OVERNIGHT...SE THURS AFTERNOON.

25

&&

.UPDATE...
EARLIER UPDATE INCLUDED ISOLATED CONVECTION EARLY THIS EVENING.

69

&&

.PREV DISCUSSION... /ISSUED 237 PM CDT WED JUL 1 2009/
A WEAK BOUNDARY OVER SOUTHERN OKLAHOMA WILL BE NEAR/IN THE RED
RIVER VALLEY THIS EVENING. THIS AREA HAS HIGH CAPE AND SURFACE
MOISTURE CONVERGENCE ON GOING THIS AFTERNOON...THUS ISOLATED
THUNDERSTORMS ARE POSSIBLE OVER THE NORTHERN COUNTIES UNTIL DUSK.

THE UPPER HIGH TO OUR WEST WILL MOVE OVER NORTH TEXAS TOMORROW
AND INTO THE NORTHERN GULF SUNDAY MORNING. THIS WILL ALLOW ANOTHER
FRONT TO SAG DOWN INTO OKLAHOMA SUNDAY AND INTO NORTH TEXAS ON
MONDAY AS A SHORTWAVE TROUGH PASSES BY. THE GFS TAKES THE FRONT ON
DOWN INTO THE SOUTHERN COUNTIES MONDAY NIGHT AND WEAKENS IT WHILE
THE ECMWF DELAYS THIS ACTION 12-18 HOURS. LIKE THE LAST FRONT...IT
ONE TOO WILL HAVE POST-FRONTAL CONVECTION SUNDAY THROUGH EARLY
TUESDAY. SEVERAL MCS ARE FORECAST BY THE GFS SUNDAY NIGHT WITH THE
ONES OVER WESTERN OKLAHOMA AND THE TEXAS PANHANDLE HAVING A
POTENTIAL FOR AFFECTING NORTH TEXAS MONDAY. THE ECMWF KEEPS THE
CONVECTION ACTIVE ALONG THE FRONT INTO WEDNESDAY WHEREAS THE GFS
TERMINATES MOST OF IT BY TUESDAY EVENING AS THE FRONT BECOMES
DIFFUSED. FOR NOW WILL SIDE WITH THE GFS AND AWAIT ANOTHER RUN OF
THE ECMWF BEFORE COMMITTING TO ITS SOLUTION.

TEMPERATURES WILL BE HOT AGAIN THROUGH SUNDAY AS THE UPPER HIGH
MOVES ACROSS THE REGION...BUT TURNING A LITTLE COOLER BEHIND THE FRONT
NEXT MONDAY. SURFACE DEWPOINTS SHOULD BE ABLE TO MIX OUT DURING
THE AFTERNOON HOURS AND SHOULD LIMIT HOW HIGH HEAT INDICES RISE.
CURRENT FORECAST HAS MAX INDICES PEAKING AROUND 105 FRIDAY AND
SATURDAY...MAINLY AROUND WACO. 75

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  75 101  78 101  80 /  10  10   5  10   5
WACO, TX              68 101  77 101  79 /  10  10   5  10  10
PARIS, TX             69  97  72  98  76 /  10  10  10  10  10
DENTON, TX            69  99  76 100  78 /  10  10   5  10   5
MCKINNEY, TX          69 100  74 100  76 /  10  10   5  10  10
DALLAS, TX            76 101  79 100  80 /  10  10   5  10  10
TERRELL, TX           71  98  74 101  77 /  10  10   5  10  10
CORSICANA, TX         71  99  75  99  77 /  10  10   5  10  10
TEMPLE, TX            69  98  76  99  76 /  10  10   5  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25/69
Hazardous weather outlook, Jul 1, 1:49 PM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
249 PM CDT WED JUL 1 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
249 PM CDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH MID EVENING OVER NORTH
TEXAS. SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...BRIEF
HEAVY RAINFALL AND GUSTY WINDS WILL BE POSSIBLE WITH ANY
THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH
MONDAY NIGHT ACROSS PORTIONS OF NORTH TEXAS. SEVERE THUNDERSTORMS
ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Dallas/Ft Worth radar (KFWS), 120 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cooke

When
July 1, 5:30 PM CST
Where
Cooke County, Muenster
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
33.650, -97.380

Damaging winds, likely from a downburst, hit the town of Muenster. A 1,000 pound creep feeder was moved approximately half mile. Other heavy items in the city were moved about a half of a mile, and a camper was moved over 30 feet. Sheds were destroyed, trailers were moved, tree leaves were shredded off limbs, and a cattle trailer was shoved up against a fence. Residents also reported their homes shaking during the damaging wind event and missing roof shingles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187303.